The Lupus Forum banner

1 - 12 of 12 Posts

·
Registered
Joined
·
55 Posts
Discussion Starter #1
Hi Guys,

Just wondering how people have got on coming off Prednisolone I have been on them since August 08, and I am now desperate to get off them have had quite a few effects from them the latest being kidney infec, indigestion, stomach problems, acne... haha the list is endless!!!

Anyway I have done quite well from 25mg a day to currently 5mg a day, I am going back next week to cut it down more....how do they usually get you off them completely?? And do the effects then gradually disappear?

Thank you
Beci
xx:hehe:
 

·
Registered
Joined
·
376 Posts
Hi Beci,

I haven't been able to get off prednisone (prednisolone) yet. I got down to 8 mg last summer, but went into a serious flare. I went up to 80 mg, but am back down to 15 mg now. It is my mission to get off this drug as well. I've been on it just over 3 years now, but it certainly has not been my friend.

I did want to mention though that my sister took prednisone for over 30 years and the only way she got of it was by reducing it by 1 mg for 1 month. Any quicker and her crohns would act up again. So, it is a long and slow process, but worth it. Ask the doctor for some 1 mg tablets if you don't have any.

Also, I have read that some people take their prednisone one day and none the next. I not sure how it is decreased in this case though.

Good luck. You are doing very well so far.

Annette
 

·
Administrator
Joined
·
10,178 Posts
Hi Beci,

Tapering down those last 10 mgs can be difficult. The lowest I have been able to go is 5mgs. I tried the 5 every other day and was worthless on the off day. The next time I try we are going to go down 1/2 mg at a time to see if that will keep me from having problems.

The side effects usually disappear for me once I am down to 10 mgs for awhile. Each of us are different though.

Good luck! I hope you are able to taper all the way down.

Take care,
Lazylegs
 

·
Registered
Joined
·
1,999 Posts
My rheumatologist prefers to use a very slow taper. Then, he is fine if I stay at a very low permanently. He has found that going off totally has caused more of a rebound effect and then they start the dance all over again.
So, once I got to 5 mgs, he had me hold one day at 5 and then the "off" day at 4 mgs. I did this for 2 weeks. Then, he dropped the 4 to 3 mgs and did the alternate days thing. This for 2 weeks, then drop to 2, and then to 1. When I got to 1 he had me do the 5 down to 4, the "off" day holding at 1 mg. He did not want me to go below 3 mgs from the 5. So, I have maintained for over 5 years at 3 and 1 mg. I have been able to avoid rebounds and could not go higher even if I wanted to. My body has become toxic to higher dose steroids. This method is on the long term plan, but everyone I have known who has gone any faster, goes up and down and up and down, and the yo-yo syndrome never seems to end.

What I did find for myself was that about the 3rd day after a drop, I would start to get shakes and fevers, call them my "shake and bake" days. This goes for days 3 to 5, day 6 is improving, by day 7 things are pretty stable. I simply had to bite the bullet and ride it out and know that it will get better. I found if I kept my needlepoint at hand that it helped me to concentrate and over ride the tremors. I kept the fan close by as when the "bake" portion hit, it was worse than any menopause hot flash I have had.

My doctors told me that if I needed to vent about my frustrations with drops of pred, they were there, would listen, empathize, but would not authorize me to go up again. It helped just to know that they were there for me, and let me know ahead of time what they would or not go thru with.

I wish you good luck and hope you are able to succeed at doing this last part of the withdrawals.
Sally
 

·
Moderator
Joined
·
4,435 Posts
Hiya, yes Beci, under 7.5mgs I struggle so have to do a really slow taper, alternating doses like Sally. I am just down to 5mgs.. (three months to get from 40mgs that I had for a week to 5 now). I have been told to hold at 5 for a month then 4 for a month etc and alternate if needed but listen to my body to not get the 'yo yo' effect.... I wish you well.
Claire X
 

·
Registered
Joined
·
29 Posts
I am curious what you all mean when you say you "cant go below" a certain amount. I have gone from 60 to 5 and have been at 5 for two weeks. Rhemy today said to go to 2.5 and then "listen to my body" and see if i can get off it completely. I have not noticed anything "different" in my body from 50 to 5... no more aches, no less... no more fatigue, no less. I am actually so tired of what I perceive to be the Pred Side Effects that I am ready to go to none tomorrow vs. the 2.5mg for a week or so.

Therefore, how do you all know if you still need the pred? Just the way you feel? Has anyone ever tried to just stop after taking 5 for two weeks and gone cold turkey? I just find it interesting that I have been able to drop 10mg per week down to 5mg but now I have to go slower... so I am wondering (first time on Pred) if I can just quit and see what happens.

Thanks!

dave
 

·
Registered
Joined
·
15,684 Posts
Hi Dave,

As a general rule the longer we have been on Pred the slower the taper should be once we get to that magic 7.5mg. That's about how much the body makes on it's own and if we have been supplementing for a fair while then the adrenal glands would have ceased their own production of Cortisone. It takes time for them to wake up.

Having said that though everyone is different and if you haven't been on a high dosage for long then you may not have as much trouble getting off it.

There also seem to be problems with those who have Fibromyalgia as well. Fibro reacts badly to Pred tapers and they have a hard time telling what is a Fibro symptom from what is Lupus not being happy at the reduction. If it's Fibro the extra aches and pains will often settle anywhere from a few days to a week and another taper down can be started.

Listen to your body is good advice :)

love
Lily
 

·
Registered
Joined
·
74 Posts
The last little bit can be soooooooooooooooooo hard! I dropped .5 every 16 weeks and sometimes that was to fast! I suffered after every drop but in the end I was able to come off.
I wish you luck!

Cheers
Pukeko
 

·
Registered
Joined
·
1,999 Posts
If you have my rheumatologist you will be advised to not worry if you have to stay at a very low dose. I have been at 3/1 alternating for years and he does not want me to go lower. When I did get off, within a few months I had a flare and had to go back on it again. He said to not worry, just stay at the low dose as the maintenance seems to do best with my body. I can't handle steroids above 5 mg now and so we just don't rock the boat with staying at a low dose.
Sally
 

·
Registered
Joined
·
279 Posts
yep swings and roundabouts:( I managed to come off real slow 1mgdrop once down to 5mg drop every two weeks by 1mg just take it slowly. Managed to get off for a couple of months. Then bad flare:mad: so back up to 30mgs (it can b done just persevering) Everyone is different.

take care

dixy
 

·
Registered
Joined
·
29 Posts
Thanks for the replies. I dropped to 2.5 for a week (tried to go cold turkey at 5mg and it didnt work), and am now on 2.5 every other day. Seem to be doing okay with it. I dont know that I could stay on a low maintainence dose since I seem to have issues with the Pred. The worst is the muscle weakness in my legs and the pain in my hands. Its funny that I get joint pain when I am on the Pred, but on the days I skip the pain goes away. Thought it was supposed to help joint pain! .

I really cant handle the leg weakness thing. Driving me nuts. Sure hope it is the Pred causing it. Should know in a week when I go off it completely.

Thanks again everyone,

dave
 

·
Registered
Joined
·
0 Posts
HI, I'm totally new to this site. I'm looking for information to help me wean off prednisone. I've been on 15 mg/day for 2 months. In the winter, I had 3 heavy doses, for menieres' disease, and I am convinced that the comedown from them triggered my worst lupus flare in 15 years.
It is interesting that when I come to this site, I see the Ride for Heart advertised. I am riding in it, the 75 km. I've worked very hard to get this far after major knee ACL surgery a year ago. I am riding in defiance of Lupus, and Meniere's diseases, and to honour my brother who died suddenly of a heart attack and year ago today. I have a purple ribbon with the signatures of my sponsors to wear in the ride.
If you are interested in sponsoring someone, consider sponsoring a fellow Lupie, with attitude. I am riding on steroids, LoL .
Next week, I'll be telling my Rheumy, that after the ride, I want to come off the Prednisone. I wonder which will be a bigger challenge, the Ride for Heart or the getting off Prednisone.
http://www.rideforheart.ca Elizabeth Gilbert
 
1 - 12 of 12 Posts
Top